What is known and objectives: Ceftriaxone, a third-generation cephalosporin antibiotic, is used for a vast variety of infectious diseases. Different types of adverse reactions are reported to be induced by ceftriaxone; however, there is limited published information on spontaneous adverse reactions collected by a national pharmacovigilance centre. This study was conducted to evaluate ceftriaxone-induced adverse drug events, registered in the Iranian pharmacovigilance database during a 10-year period, and to identify preventive measures for reducing ceftriaxone-induced adverse events.
Method: All adverse events registered in the Iranian pharmacovigilance database from 1998 through 2009 were screened for ceftriaxone-related adverse events. The extracted data were categorized based on patients' demographics and previous history of allergic reactions to antibiotics. Assessment of system-organ classes, seriousness and causality of reactions was performed according to World Health Organization scale. The preventability was analysed based on Schumock questionnaire.
Results and discussion: Ceftriaxone was responsible for the highest number of deaths in our database (49 cases). Of 20,877 reports, 1205 (5·8%) were related to ceftriaxone; 357 reports (30%) are categorized as serious including cardiac arrest, anaphylactic and anaphylactoid reactions. The high number of serious cases makes it necessary to develop preventive measures for reducing those adverse events. Unlabelled use of the drug (2·9%) is identified as one of the risk factors for adverse events. Evaluation of the 1030 intravenous injections of the drug shows that rapid intravenous injection of ceftriaxone is another risk factor. One hundred and sixteen patients (9·6%) had a previous history of allergic reaction to ceftriaxone, penicillin or both. We recommend an alternative antibiotic, if possible, in the case of a positive history of allergic reaction to cephalosporins, penicillins and/or other beta-lactam antibiotics.
What is new and conclusion: Severe and life-threatening adverse reactions induced by ceftriaxone are of great concern. Rapid intravenous injection, unlabelled use and previous patient history of allergic reactions to cephalosporins or penicillins are risk factors that should be guarded against.
© 2011 Blackwell Publishing Ltd.